EXCLUSIVE: Oscar Foreign Language Race Starts With 65 Films Competing

EXCLUSIVE: (Screening schedule below) Although the Academy Of Motion Picture Arts & Sciences has yet to officially announce it, their official Best Foreign Language Film Award screening schedule has begun circulating and I’ve obtained a copy (see below). It contains a total of 65 movies competing, each selected as the sole entry from their home countries per Academy rules. AMPAS breaks the unwieldy process into four different color groups: Red, White, Green, and Blue with each section assigned 16 films (although RED gets an extra one as it is currently laid out). Screenings for the large volunteer committees will begin  Friday at 7:30 PM with the Canadian entry Incendies and end Thursday January 13 with a 9:40 PM screening of Latvia’s Hong Kong Confidential (not to be confused with Hong Kong’s Echoes Of The Rainbow screening November 12). After this 3-month  process is completed, and the top six scoring movies are selected, another uber-Academy committee presided over by Foreign Language committee head Mark Johnson will choose 3 more movies from the initial 65 entries. Then these 9 films will be judged by specially selected  groups in LA and NY who will whittle the list down to the 5 official contenders. After years of controversy over glaring omissions from the big committee like Brazil’s City Of God among others, the Academy reverted to this 3-step nomination process in order to protect some of the more internationally well-regarded, but perhaps edgier, entries from embarrassing slights in the Oscar process.

The opener, Denis Villeneuve’s Incendies, is one of the most anticipated this year after highly successful showings in this Fall’s film festival trifecta of Venice, Telluride and Toronto. Perhaps the best known film on the list is Mexico’s entry, Biutiful, from 3-time Oscar-nominee Alejandro Gonzalez Innaritu. It was in the official Cannes competition and won Best Actor for star Javier Bardem. After several tense months, it was finally picked up for American distribution by Roadside Attractions and will open on December 29th in time to compete in other categories as well. With a January 11th official screening, it will be one of the last to show for the foreign language committee as well as the only entry not currently scheduled as part of a double feature. At 148 minutes, it sports the longest running time, too. The shortest is Uruguay’s La Vida Util at a breezy 66 minutes.

Other anticipated entries include Thailand’s Cannes Palme d’Or winner, Uncle Boonmee Who Can Recall His Past Lives (screening Nov 15), France’s Cannes Grand Prize winner, Of Gods And Men (Nov 13), the controversial Cannes entry Hors La Loi from Algeria (Dec 4), another Cannes discovery, South Africa’s Life, Above All (Jan 6), Greece’s Dogtooth (Dec 4), Spain’s Tambien La Liuvia (Dec 3), China’s earthquake drama, Aftershock (Oct 25), Romania’s When I Want To Whistle, I Whistle (Jan 6), and Danish director Susanne Bier’s In A Better World (Jan 13). Germany’s When We Leave (Oct 29) just screened at this weekend’s Hamptons Film Festival to acclaim and will be paired with Iraq’s Son Of Babylon (Oct 29). Israel will also have the chance to continue it’s hot streak of 3 nominations in a row (Beaufort, Waltz With Bashir, Ajami) by going for a 4th with  the tragi-comedy, The Human Resources Manager (Oct 18). Kazakhstan’s Strayed (Dec 18) could be one to watch along with India’s Peepli (Oct 16) as both those countries have had recent contenders. But with 65 entries, it’s anybody’s guess where this is going. Discoveries will always be made and American distribution scouts will be checking out those lesser known films that are still up for grabs.

Of course, as I’ve already detailed previously, controversy has reared its head in the selection of some entries, as it always does, including Italy’s well-reviewed The First Beautiful Thing (Dec 6), selected over the international Tilda Swinton hi, I Am Love, sparking outrage from Love’s American distributor Eamonn Bowles of Magnolia and disappointment from the producers of another well-regarded italian possibility, The Man Who Will Come. Some also accused politics in playing a part in Brazil’s selection of the glowing biography of its current popular President, Lula, The Son Of Brazil (Dec 11). Eyebrows have also been raised over South Korea’s snubbing of its highly regarded Cannes competition selection, Poetry which was thought in many quarters to be a sure thing and has received an American distribution deal from Kino. Instead South Korea chose the less  buzzed-about A Barefoot Dream (Oct 22).

Of course the hottest titles going in are not necessarily going to be the big winners in the end. Remember that 2008’s eventual foreign language champ, Japan’s Departures, and even last year’s crowd pleaser from Argentina, The Secret In Their Eyes, ( were big surprises to many when the envelope was finally opened (although I managed to correctly predict both). Members who vote in this competition often tend to shun the heavier stuff and go for the more accessible alternative. Screening schedules follow:

83rd ANNUAL ACADEMY AWARDS

All running times are approximate. Program subject to change.

Guests for nominations screenings may not include members of the press.

Doors open 45 minutes before the first screening begins.

BLUE

Monday, October 18, 2010
7:30 Welcome
7:35 p.m. ICELAND – Mamma Gogo 87 mins.
Break
9:15 p.m. ISRAEL – The Human Resources Manager 103 mins.
Out 10: 58
Monday, October 25, 2010

7:30 p.m. SLOVENIA – 9:06 71 mins.

Break

8:55 p.m. CHINA – Aftershock 134 mins.

Out 11:11

Monday, November 1, 2010

7:30 p.m. NORWAY – The Angel 100 mins.

Break

9:25p.m. COLOMBIA – Crab Trap 95 mins.

Out 11:00 p.m.

Monday, November 15, 2010

7:30 p.m. SWITZERLAND – La Petite Chambre 91 mins.

Break

9:15 p.m. THAILAND – Uncle Boonmee Who Can Recall 113 mins.

His Past Lives

Out 11: 08 p.m.

Monday, December 6, 2010

7:30 p.m. ITALY – The First Beautiful Thing 123 mins.

Break

9:45 IRAN – Farewell Baghdad 92 mins.

Out 11:17 p.m.

Monday, December 13, 2010

7:30 p.m. CHILE – The Life of Fish 83 mins.

Break

9:10 SERBIA – Besa 108 mins.

Out 10:58

Thursday, January 6, 2011

7:30 p.m. SOUTH AFRICA – Live, Above All 106 mins.

Break

9:30 ROMANIA – When I Want to Whistle, I Whistle 93 mins.

Out 11:03 p.m.

Thursday, January 13, 2011

7:30 p.m. DENMARK – In a Better World 118 mins.

Break

9:40 LATVIA – Hong Kong Confidential 91 mins.

Out 11:14 p.m.

GREEN

Saturday, October 23, 2010
9:30 a.m. Welcome
9:35 a.m. COSTA RICA – Of Love and Other Demons 99 mins.
Break
11:30 a.m. AUSTRIA – La Pivellina 105 mins.
Out 1:15 p.m.

Saturday, October 30, 2010

9:30 a.m. CZECH REPUBLIC – Kawaskai’s Rose 100 mins

Break

11:25 a.m. PHILIPPINES – Noy 104 mins.

Out 1:09 p.m.

Saturday, November 6, 2010

9:30 a.m. FINLAND – Steam of Life 84 mins.

Break

11:10 a.m. RUSSIA – The Edge 124 mins.

Out 1:14 p.m.

Saturday, November 13, 2010

9:30 a.m. FRANCE – Of Gods and Men 122 mins.

Break

11:45 a.m. ALBANIA – East, West, East 98 mins.

Out 1:23 p.m.

Saturday, November 20, 2010

9:30 a.m. URUGUAY – La Vida Util 66 mins.

Break

10:50 a.m. TAIWAN – Monga 141 mins.

Out 1:11 p.m.

Saturday, December 4, 2010

9:30 a.m. GREECE – Dogtooth 97 mins.

Break

11:20 a.m. ALGERIA – Hors La Loi 132 mns.

Out1:32 p.m.

Saturday, December 11, 2010

9:30 a.m. KYRGYZSTAN – The Light Thief 80 mins.

Break

11:05 a.m. BRAZIL – Lula, the Son of Brazil 130 mins.

Out 1:15 a.m.

Saturday, January 8, 2011

9:30 a.m. GREENLAND – Nuummioq 98 mins.

Break

11:20 a.m. THE NETHERLANDS – Tirza 105 mins.

RED
Friday, October 15, 2010
7:30 Welcome
7:35 p.m. CANADA – Incendies 135 mins.
Break
10:05 p.m. CROATIA – The Blacks 79 mins.

Out 11:24 p.m.

Friday, October 22,2010

7:30 p.m. PERU – Undertow (Contracorriente) 101 mins.

Break

9:25 p.m. SOUTH KOREA – A Barefoot Dream 120 mins.

Out 11:25

Friday, November 5, 2010

7:30 p.m. BULGARIA – Eastern Plays 89 mins.

Break

9:15 BANGLADESH – Third Person Singular Number 123 mins.

Out 11:18

Friday, November 12, 2010

7:30 p.m. TURKEY – Honey 103 mins.

Break

9:25 p.m. HONG KONG – Echoes of the Rainbow 117 mins.

Out 11:22

Friday, December 3, 2010

7:30 p.m. SPAIN – Tambien La Lluvia 103 mins.

Break

9:30 p.m. POLAND – All that I Love 95 mins.

Out 11:05

Friday, December 17, 2010

7:30 p.m. ESTONIA – The Temptation of St. Tony 115 mins.

Break

9:40 p.m. AZERBAIJAN – The Precinct 123 mins.

Out 11:43 p.m.

Monday, January 3, 2011

7:30 p.m. GEORGIA – Street Days 86 mins.

Break

9:10 p.m. MACEDONIA – Mothers 129 mins.

Out 11:20 p.m.

Friday, January 7, 2011

7:30 p.m. VENEZUELA – Hermano 97 mins.

Break

9:20 p.m. INDONESIA – How Funny (Our Country Is) 108 mins.

Out 11:08 p.m.

Tuesday, January 11, 2011

7:30 p.m. MEXICO – Biutiful 148 mins.

Out 9:58 p.m.

WHITE

Saturday, October 16, 2010
9:30 a.m. Welcome
9:35 a.m. BELGIUM – Illegal 95 mins.
Break
11:25 a.m. INDIA – Peepli [Live] 105 mins.
Out 1:10 p.m.

Friday, October 29, 2010

7:30 p.m. GERMANY – When We Leave 119 mins.

Break

9:45 p.m. IRAQ – Son of Babylon 90 mins.

Out 11:14 p.m.

Monday, November 8, 2010

7:30 p.m. JAPAN – Confessions 106 mins.

Break

9:30 p.m. NICARAGUA – La Yuma 87 mins.

Out 10:57

Friday, November 19, 2010

7:30 p.m. PUERTO RICO – Miente 83 mins.

Break

9:05 p.m. HUNGARY – Bibliotheque Pascal 115 mins.

Out 11:00 p.m.

Monday, November 29, 2010

7:30 p.m. SLOVAK REPUBLIC – The Border 76 mins.

Break

9:00 p.m. EGYPT – Messages from the Sea 132 mins.

Out 11:12 p.m.

Friday, December 10, 2010

7:30 p.m. ARGENTINA – Carancho 107 mins.

Break

9:30 p.m. ETHIOPIA – The Athlete 93 mins.

Out 11:02 p.m.

Saturday, December 18, 2010

9:30 a.m. KAZAKHSTAN – Strayed 94 mins.

Break

11:20 a.m. BOSNIA & HERZEGOVINA – Circus Columbia 111 mins.

Out 1:11 p.m.

Tuesday, January 4, 2011

7:30 p.m. SWEDEN – Simple Simon 86 mins.

Break

9:10 p.m. PORTUGAL – To Die Like a Man 133 mins.

Out 11:22 p.m.

  1. I thought Peru’s entry UNDERTOW (Contracorriente) was spectacular when I saw it at Outfest. It’s a gay love story, so who knows if the Academy will be daring enough to recognize it, but it’s an incredibly beautiful story with great acting and the wonderful Latin star Manolo Cardono.

  2. Wow!

    Thanks so much for the complete list of 65 films AND the programming schedule for the 4 committees.

    Although they have modified the rules to avoid embarrassing ommissions like City of God and 4 months, 3 weeks, 2 days – there will still be grumblings and gasps when the 9 semi finalists are announced.

    I just wish that they adopted the HFPA rules where foreign language films are restricted to just one film per country. Some years there are 2 or 3 great French or Japanese films and the Academy only allow for one per country.

    J

  3. How will this new system fix the CITY OF GOD problem? CITY OF GOD was not nominated by Brazil (if I recall correctly). Plenty of countries never nominate their best movies, due to internal politics or other reasons.

  4. Although I am a committee member I do not like the ‘uber committee’ idea that can add 3 extra films before the final nomination process. It smacks of favoritism and manipulation. All the committees give long hours to view the submitted films and it has been my experience that over the years the best film has usually won. Not the most sentimental in tone, a criticism which has been levied by vested parties.

  5. Can you tell me please,if the memebers have to rate the films immediatlly after the screening or they wait untill the last film has been screened?

  6. FYI, just found out from an AMPAS source that “Black Tulip” from Afghanistan is in the running. Looks like they were a late submission and had to iron out a few details before being accepted as an official entry, but it has a screening set on January 10th.

Comments are closed.

Follow

Get every new post delivered to your Inbox.

Join 1,229 other followers